Alert archive / West Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Mar 23, 2023, 10:54 PM EDT for Washington County, Maryland; Berkeley County, Jefferson County, Morgan County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2023, 10:54 PM EDT (02:54 UTC)
- Expired
- Mar 23, 2023, 11:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Washington County, MD, Berkeley County, WV, Jefferson County, WV, Morgan County, WV
The radar
The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 9:29 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 23, 9:29 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 929 PM EDT Thu Mar 23 2023 .SYNOPSIS... A backdoor cold front will move through the area late tonight into early Friday morning. Low pressure will track from the Mississippi Valley toward the Great Lakes Friday night into Saturday, lifting a warm front through the area Saturday afternoon into Saturday evening. The system's cold front will progress through later Saturday night. High pressure will build overhead on Sunday, before the next disturbance approaches the area on Monday. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... A pronounced backdoor cold front is currently dropping southward toward the Mason-Dixon Line. Regional radar imagery shows a broad cluster of showers and embedded thunderstorms tracking through southern Pennsylvania. As this occurs, the biggest threat will be locally heavy rainfall and perhaps some pea-sized hail for any locally intense updraft. Presently this activity is shifting into Cecil County while trailing showers stretch out toward the west. This should begin to impact Garrett and Allegany counties within the next hour. As the front drops southward into this area it will start to flatten out, slow its forward progression, and become aligned with the mid-upper level flow. As a result, there could be some training convective elements this evening as the front drops into Garrett and Grant Counties. As a result, an instance or two of flooding could be possible in these locations. Northern portions of Garrett County received 1-2 inches of rain earlier today, so those locations would be most susceptible to flooding tonight if heavier rains were to move through. Elsewhere, it will be a mild evening, but temperatures will drop during the second half of the night as a backdoor cold front drops southward through the forecast area and winds turn northerly in its wake. Low clouds will develop to the north of the front, and showers are expected to overspread the area from west to east, especially during the second half of the overnight. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... On Friday, a broad upper trough will be located over the western and central CONUS, an upper level low moving offshore of southeastern Canada with ridging off the Atlantic Coast. The cold front associated with the Canadian ULL is expected to drape east-west through the Mid Atlantic, advancing southward into our area as a backdoor cold front before stalling to the south. The resulting wedge will maintain cloud cover over the area and suppress temperatures. Highs cap out in the upper 40s to 50s for most of the area, reaching into the 60s in central Virginia. As the front slowly moves through the area, precipitation is expected to continue into Friday night. An embedded shortwave within the broad upper trough is expected to move into the Midwest and the Great Lakes on Saturday. The stalled cold front to the south will advance northward as a strong warm front associated the the low pressure system in the Ohio Valley approaches from the west. This feature will bring more rain showers, and possibly thunderstorms. Thunderstorm chances will be dependent on how quickly the cold air wedge clears out. If thunderstorm activity isn't suppressed, there is the potential for some severe given decent CAPE and around 60 kts of shear. Current guidance keeps the area wedged in through the morning and possibly into the afternoon. High temperatures will be dependent on the timing of wedge breaking, but for now have upper 50s to low 60s for most of the area right around sunset. && .LONG TERM /SUNDAY THROUGH THURSDAY/... High pressure will build across the region Sunday, allowing for drying conditions and above average temperatures. A disturbance moving east along the Ohio Valley will bring a slight chance for rain showers across the northern half of the region Sunday night into early Monday. Afterwards, this disturbance moves east and a broad area of high pressure across the Great Lakes, Ohio Valley, and Tennessee Valley will build into the region midday Monday through midday Wednesday. Temperatures each afternoon will be seasonable. The high pressure will move east to allow for a return flow to develop Wednesday afternoon. Mild to warm temperatures should develop and continue into the latter part of next week. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... A backdoor cold front will move through the area north to south overnight, shifting winds out of the north between 04-06z at the terminals. Conditions will deteriorate with the frontal passage as precip arrives and ceilings decrease, dropping into MVFR and possibly IFR at some terminals. Sub-VFR conditions remain possible on Saturday as another cold front moves through the area, bringing precipitation. Easterly winds shift out of the south and then westerly as low pressure exits to the northeast, with gusts 15-20kt. VFR conditions Sunday through Monday night. MVFR conditions can't be ruled out late Sunday night into early Monday morning with rain showers, but low confidence in this. Winds west 15 knots gusts 20 to 25 knots Sunday, becoming northwest 5 to 10 knots Sunday night. Winds becoming northeast 5 to 10 knots gusts 15 knots Monday, diminishing Monday night. && .MARINE... SCA conditions will continue into the overnight with winds out of the southwest. Winds may briefly diminish below SCA criteria, but may increase with the passage of a cold front overnight, winds shifting out of the north behind it. SCAs will likely be needed Saturday with another frontal passage, with easterly winds shifting out of the southwest. Small Craft Advisories likely for northern half of the Chesapeake Bay and Upper Potomac River Sunday into Sunday evening. No marine hazards Sunday night through Monday night. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 3 AM EDT Friday for ANZ530>543. && SYNOPSIS...KJP NEAR TERM...BRO/KJP SHORT TERM...CAS LONG TERM...KLW AVIATION...BRO/KLW/CAS MARINE...BRO/KLW/CAS
Hazardous weather outlook, Mar 23, 7:31 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 731 PM EDT Thu Mar 23 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-242345- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 731 PM EDT Thu Mar 23 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-242345- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 731 PM EDT Thu Mar 23 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-242345- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 731 PM EDT Thu Mar 23 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 11:24 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 36 min |
| Mar 23, 11:59 PM EDT | Special Marine Warning | LWX | 61 min | |
| Mar 24, 1:31 PM EDT | Wind Advisory | LWX | Highland | 38 hr |
| Mar 24, 2:47 PM EDT | Small Craft Advisory | LWX | 50 hr | |
| Mar 24, 9:01 AM EDT | Areal Flood Warning | LWX | Allegany, Garrett | 4 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2023Severe Thunderstorm Warnings in Maryland, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.